Idaho, 2005

Flash Flood in Idaho, May 9, 2005

May 9, 2005 · NWS OTX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 9, 1:16 PM PST, 2 hours 44 minutes earlier.

Area forecast discussion, May 9, 1:16 PM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
216 PM PDT MON MAY 9 2005

.SYNOPSIS...ACTIVE WEATHER IS EXPECTED TONIGHT AND TUESDAY ACROSS THE
REGION AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE REGION.
UNSETTLED WEATHER WILL CONTINUE THROUGH EARLY WEDNESDAY. THIS WILL BE
FOLLOWED WEDNESDAY NIGHT BY BUILDING HIGH PRESSURE...RESULTING
IN A WARMING AND DRYING TREND.

&&

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...UPPER LEVEL LOW CURRENTLY
SITUATED ALONG THE OREGON/CALIFORNIA BORDER IS PROGGED TO
SLOWLY MOVE IN A GENERALLY EASTERLY DIRECTION THE NEXT 48
HOURS BEFORE STALLING WEDNESDAY OVER SOUTHEAST IDAHO. NUMEROUS SHORT
WAVE SPOKES HAVE SPUN OFF THE PARENT LOW BRINGING ACTIVE WEATHER
TO THE REGION THE PAST FEW DAYS. APPEARS THAT THE STRONGEST
SHORT WAVE YET...COMBINED WITH GOOD MOISTURE CONVERGENCE WILL
EFFECT THE REGION TONIGHT. LARGE SCALE FORCING AND AMPLE INSTABILITY
SUPPORTS HEAVY SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT. AT
THE TIME THE BEST CONVECTION APPEARS TO BE FIRING UP JUST AHEAD
OF THAT NEXT STRONG BOUNDARY.  PWS ARE CLOSE TO 200% OF NORMAL.
THIS SUPPORTS HEAVY RAINFALL ACROSS A GOOD PORTION OF THE CWFA.
MANY AREA HAVE RECEIVED GOOD AMOUNTS OF PRECIPITATION SINCE FRIDAY
AND THE UPPER LAYER OF THE SOILS ARE FAIRLY SATURATED. AS SUCH A
FLOOD WATCH HAS BEEN ISSUED FOR PORTION OF THE CWFA THROUGH TUESDAY
MORNING. SHOWERS CONTINUE TUESDAY INTO TUESDAY NIGHT AS WRAP
AROUND MOISTURE CONTINUES TO BE ADVECTED INTO THE AREA FROM THE
LOW MOVING TO THE SOUTH. TUESDAY DOES NOT APPEAR AS CONVECTIVE ADS
TODAY...AND STAYED WITH JUST SHOWERS. BY WEDNESDAY THE SHOWERS
BEGIN TO DISSIPATE FROM THE WEST AS THE LOW BEGINS TO MOVE OUT OF
THE REGION. TEMPERATURES SHOW BIT OF WARMING BY WEDNESDAY. /TOBIN

WEDNESDAY NIGHT THROUGH MONDAY...MODELS REMAIN CONSISTENT IN
PROJECTING A DRY AND WARM PATTERN THROUGH FRIDAY AS AN UPPER LEVEL
RIDGE BUILDS IN AND UMBRELLAS THE REGION. CONSISTENCY BETWEEN MODELS
BEGIN TO BREAK DOWN FRIDAY NIGHT AS GFS DEPICTS MORE PROGRESSIVE FLOW
MOVING INTO THE REGION VS. THE ECMWF WHICH DEPICTS MORE MERIDIONAL
FLOW AND HENCE A SLOWER EASTWARD SHIFT OF THE UPPER LEVEL RIDGE. BY
SATURDAY THOUGH BOTH MODELS DEPICT THE RIDGE EAST OF THE IDAHO
PANHANDLE ALLOWING WAVES ORIGINATING OVER THE PACIFIC TO RIPPLE OVER
THE INLAND NORTHWEST RESULTING IN ANOTHER COOL...SHOWERY WEATHER
REGIME THROUGH MONDAY.  /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        45  57  40  62  39  69 /  90  60  20   0   0   0
COEUR DALENE  45  56  40  62  37  68 /  90  60  20  10  10   0
PULLMAN        45  56  40  61  38  66 /  90  50  30  40  10   0
LEWISTON       48  57  43  66  43  74 /  90  50  40  40  10   0
COLVILLE       46  61  38  66  38  72 /  90  60  20   0  10   0
SANDPOINT      47  56  37  61  36  68 /  90  60  20   0  10   0
WALLACE        42  53  37  56  34  64 /  90  70  50  20  10   0
MOSES LAKE     48  61  42  71  43  75 /  90  40  20  10   0   0
WENATCHEE      50  62  46  70  47  74 /  90  40  10  10  10   0
OMAK           48  61  41  71  41  74 /  90  60  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH IN EFFECT UNTIL TUESDAY MORNING FOR IDZ02>IDZ04.
.WA...FLOOD WATCH IS IN EFFECT UNTIL TUESDAY MORNING FOR
WAZ31>36 AND WAZ041>044.

&&
Hazardous weather outlook, May 9, 9:54 AM PST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1054 AM PDT MON MAY 9 2005

IDZ003-004-026-027-WAZ031>033-101330-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
1054 AM PDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY AND TONIGHT.
FLOOD WATCH FOR SMALL STREAM FLOODING IN EFFECT FROM 3PM THIS
AFTERNOON THROUGH 10 AM TUESDAY MORNING. SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP THROUGH THE DAY AND INTO THE EVENING HOURS.
LOCALLY HEAVY RAIN IS POSSIBLE WITH THIS WEATHER EVENT. SMALL STREAM
AND URBAN FLOODING WILL BE A POSSIBILITY...MAINLY TONIGHT AND EARLY
TUESDAY.

PLEASE SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

FLOOD WATCH CONTINUES THROUGH 10 AM TUESDAY. OTHERWISE THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

IDZ001-002-WAZ034>038-041>044-101330-
NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1054 AM PDT MON MAY 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE DAY
AND INTO THE EVENING HOURS. LOCALLY HEAVY RAIN IS POSSIBLE WITH
THIS WEATHER EVENT. LOCALIZED SMALL STREAM RISES WILL BE POSSIBLE
TONIGHT.

PLEASE SEE THE LATEST WEATHER MESSAGE FOR FURTHER DETAILS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The Spokane radar (KOTX), 117 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Latah

When
May 9, 4:00 PM PST to 11:00 PM PST
Where
Latah County, East Portion
Reported by
EMERGENCY MANAGER
Coordinates
46.867, -116.650

On the evening of the 9th of May, a storm system brought slow moving thunderstorms across portions of Central Idaho. These storms dumped 2 to 5 inches of rain in about 6 hours in eastern Latah County. There were numerous road closures due to the heavy rain and many homes were flooded in eastern Latah County. Many locations on Highways 8 and 95 around Moscow were closed and damaged due to debris flows.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450110.